I love zoloft.
I really do. It has saved me numerous times. Every time I think it won't. I think, what the hell can a pill do for me? I start taking it and I still don't believe. But then....
Aaaaaaaaaahhhhhhhhhhhhhhhh. So this is what it feels like to be normal.
I have been taking it on and off since my early twenties. In the beginning, once I started feeling "normal," I would think, See, I'm fine! I don't need to be on medication!
Then I would go off of it, and I would be fine for a while. Until I wasn't again. And so began yet another cycle of anxiety... feeling fine, feeling anxious, feeling too anxious to go on medication, finally going on medication, feeling fine again, going off the medication etc. The cycles can go for months, or years. But the bottom line is, after a decade or so, I have been humbled (a postpartum episode will do that to you). Can I live without it? Yes. Is life a bit more enjoyable while I'm on it. YES.
But it's not always peachy. There are those nasty side effects... Luckily, those side effects normally present themselves at the beginning, and the end. Going on zoloft is a bitch. Because here's the thing - if you're making the decision to take an anti-depressant, you probably aren't having the best days as is. So the last thing you need is a few weeks of nauseau, anxiety (!!!!), dry mouth, etc. But then it kicks in, the side effects disappear, life resumes as normal, and your three weeks of misery become a distant memory.
Unfortunately, going off of it is just as bad.
Once, when I was living in London, I decided to stop taking it cold turkey. This is not wise. But I didn't know any better. I think I was out of prescriptions and without a doctor there, so I just stopped taking it one day. I figured it was no big deal.
A week later I was at the ER complaining of dizzy spells and lethargy and thinking that I was going crazy. It wasn't until years later that I connected the dots.
No, going off of an anti-depressant must be done gradually. But even then, there are still withdrawal symptoms. See, your brain is used to having this excess serotonin. And when your brain stops getting it, it's kind of like, WTF?
For a variety of reasons, I recently decided to stop taking zoloft, at least for the time being. So I am presently immersed in the joys of zoloft withdrawal.
I was driving my son to school the other day when I realized I wasn't feeling that great- dizzy, lethargic, foggy. I was about to kick myself for being so hungover, when I realized that wait, I didn't drink anything the night before.
Ah yes, the zoloft descent begins.
The worst thing about zoloft withdrawal, by far, is the brain shocks. I don't know how else to describe them. Wikipedia also uses the terms "brain zaps," "brain shivers," "brain pulse waves," "flickers," and "cranial zings." You know when you're watching a DVD and it skips for a minute, and then resumes? It's kind of like that, only in your head. These "zaps" stop you dead in your tracks for a brief moment, and for that moment, your head weighs a ton, the world is fuzzy, and it's hard to find your footing.
I guess it has to do with all those brain chemical things.
This time around, I am experiencing the brain shocks, as well as a buzzing, vibrating sensation in my left foot. Kind of like there's a cellphone buzzing. I have no idea if it is related to the zoloft withdrawal, but I kind of hope it is, because otherwise it is probably MS or diabetes or a nerve disorder or some other thing I really don't want. (See, the anxiety is kicking in again already!).
I am weaning off very gradually, and I know that these symptoms will eventually go away. I know I will be fine.
And I also know it won't be long until I embark on the zoloft roller coaster once again.